Diabetic children sometimes attend ED with hyperglycaemia, but not in DKA (what should we do?)
Paeds have produced some advice to follow:
Ketones over 0.6?
<0.6: Encourage fluids & food, may need an insulin correction
>0.6: ask Question 2
Are there clinical features of DKA?
NO: Encourage fluids & food, decide Insulin correction, will need to be monitored
YES: Will need Paeds admission
REALISTIC EMERGENCY MEDICINE Read more
We often worry about patients developing rhabdomyolysis and consequently developing AKI. However, there is much debate and little consistency in the published data, over how to diagnose and who needs admission to treat. So its important to consider both clinical context along with laboratory values
Paediatric Hypoglycaemia (BM <2.6) is a relatively common presentation in the Emergency Department. However, if we don’t do the BM it’s easy to miss.
Hypoglycaemia is generally caused by disruption in one of the following:
Blood glucose under 4.0 mmol/l) is potentially fatal and should be treated. it may be defined as “ mild” self-treated, or “ severe” treated by a third party i.e. you.
Hypoglycaemia is a common side-effect of insulin and sulfonylureas (they start with gli-) as they both work by lowering glucose concentration in the blood. Other diabetic medications work by preventing glucose rise, thus posing a lesser risk.
Signs & Symps
Autonomic: Sweating, Palpitations, Shaking, Hunger
Neuroglycopenic: Confusion, Drowsy, Odd behaviour, Incoordination, Speech difficulty
General: Nausea, Headache Risk Factors
Diabetic: Strict control, Long term Insulin, Lipohypertrophy at injection sites,Impaired awareness of hypoglycaemia
Organ dysfunction: Severe hepatic dysfunction, Renal impairment, Cognitive dysfunction/dementia, Endocrine (Addisons, hypothyroid, hypopituitary)
GIT: Gastroenteritis, impaired absorption, Bariatric surgery
Medication: Concurrent use of medicines with hypoglycaemic agents e.g. warfarin, quinine, salicylates, fibrates, sulphonamides (including cotrimoxazole), monoamine oxidase inhibitors, NSAIDs, probenecid, somatostatin analogues, SSRIs.
Reduced/Irregular intake: Poor diet, Irregular lifestyle, Alcohol
Increased use: Exercise (relative to usual), Early pregnancy, Breast feeding
Poor control: Increasing age, No or inadequate blood glucose monitoring, Alcohol
Conscious & Orientated
15-20g fast acting glucose
4-5 jelly babies
3-4 heaped teaspoons of sugar dissolved in water
(milk delays absorption) 150-200ml fresh fruit juice
Rpt Blood Glucose 10-15min
if blood glucose remains <4.0mmol/l step one may be repeated up to 3 times in total
Blood Glucose remains <4.0mmol/l
150-200ml 10% Glucose IV
1mg Glucogon IM (if starved or sulfonylureas may not work well)
Blood Glucose >4.0mmol/l – Give long acting Carbs
1 Slice bread/toast
(not soya) Meal
Don’t omit insulin injections
Diabetic review: most patients can be followed up by diabetic nurses but some may need admission.
Patient Advice Sheet Conscious but agitated, confused, unable to cooperate
If patient CAN cooperate – follow guide above
If patient CAN’T cooperate
1.5 -2 tubes 40% glucose gel (Glucogel) squeezed into the mouth between the teeth and gums (can be substituted for step 1 above)
1mg Glucogon IM (if starved or sulfonylureas may not work well) Follow subsequent steps as above
Unconscious, seizures, very aggressive
Start at step 3 above (while managing ABC), the choice of whether to use IV glucose or IM glycogen will be determined by practicality of achieving IV/IO access.
Although you will need to follow the remaining steps the patient will almost certainly require admission.
Patient Advice Sheet – Hypo’s
Joint British Diabetic Society – The Hospital Management of Hypoglycaemia in Adults with Diabetes Mellitus 3rd edition
Hypokalaemia (low potassium), is a common problem. It is found in 14% of outpatients and 20% of inpatients, however only 4-5% of those are of clinical significance.
Severe: <2.5 mEq/l OR Symptomatic – Look for Hypomagnesaemia
Moderate: 2.5-2.9 mEq/l (No or Minor symptoms)
Mild: 3.0-3.4 mEq/l (Usually asymptomatic)
HHS (A.K.A. HONK) is a diabetic emergency, but unlike
DKA we don’t always think about it.
Patients with HHS are often elderly with multiple co-morbidities, and they are always very sick.
Hyperglycaemia – generally ≥30mmol/l
High Osmolality – generally ≥320mosmol/kg (Calculation= 2[Na] + [Glucose] + [Urea])
Acidotic – pH >7.3, HCO3 >15mmol/l
Ketotic – blood <3mmol/l, Urine <2+
For many conditions the patient should be informed to stop driving and inform the DVLA of their condition. It is the patients responsibility to inform the DVLA, and we should encourage them to do so.
[There is a £1000 fine AND the risk of prosecution] Read more
An elderly patient attends the ED with difficulty mobilising, Nursing staff tell you that the patient needs a CT head for STROKE? – “They are really unsteady if they try to stand and they can’t lift their arms up”.
Adrenal crisis or insufficiency is a life threatening emergency due to the lack of glucocorticoid. Adrenal crisis can be primary due to destruction of the adrenal cortex (Addison’s), or secondary due to down regulation (chronic steroid use) Read more